Injection

We have a real good’un for this weeks’ TOTM. Here is guest blogger Alex Rivers delving into the contraceptive injection!

When my first boyfriend ‘Dave the Builder’ told me I should go on the injection, I listened. After all, I was new to all this, where as Dave was clearly a very well practiced man in the bedroom, and therefore, clearly, he was an expert when it came to contraception…

“It stops your periods, too”, he said, as if this was simply the biggest blessing I could possibly be offered as a woman. Being somewhat young and naïve, I looked upon the injection as an escape from the monthly ritual of feeling rubbish and spending five days feeling sorry for myself in bed, as well as being an escape from having to deal with condoms every time I had sex. I didn’t think about the dangers of STIs, as I had never had any proper sex education lessons, and what I didn’t appreciate was that for all of the bonuses this option seemed to offer me, I was actually escaping womanhood. Given the chance to go back and make this decision again, knowing what I know now, I would have looked for other options!

I went to the doctor and got my first injection. I don’t remember any questions being asked about either my sex life, or what my knowledge of the injection actually was. More worryingly, I don’t remember the doctor telling me anything other than not to be alarmed if my periods stop, as that is a typical side effect for many women. I was not told that prolonged use of the injection can cause problems with bone density. I was not told that a common side effect of the injection was weight gain. I was not told anything about the hormone I was being injected with. I was not told about the dangers of hormone imbalance. I was not told that a small proportion of women on the injection still get pregnant, and that I should be taking pregnancy tests every three months to check.

I was simply injected with a hormone I knew nothing about, and sent merrily on my way.

Having had no adequate sex education at school, and no prior knowledge of what I was doing, I thought that my whole experience with the doctor must be completely normal. I continued to get my top-up injections every 12 weeks, and it was always the same scenario. I would be in and out of the doctor’s surgery within the space of five minutes. Sometimes the nurse or doctor would take my blood pressure, or weigh me, but never commented on the results – and thus I never considered that there might be anything I should be doing differently.

It was only when I moved to Manchester and started going to a sexual health clinic for my injection that I was alerted to some possible dangers: by this time, I had been on the injection for over seven years.

For the first time in all the years I had been having this form of contraception, the nurse administering the injection asked me some questions. She asked me about my weight, which I admitted had shot up by over five stone since leaving school. She asked me about my mood, to which I responded by telling her that I had been referred to doctors several times with some worries about the state of my mental health. While never actually being officially diagnosed, words like ‘depression’, ‘bipolar’, ‘mania’, and ‘psychosis’ had been thrown around, which had been incredibly scary for me… and finally the nurse asked me how long I had been receiving the injection as a form of contraception.

It was at this point that she refused to administer the hormone. She explained that weight gain was often a side effect of the injection, and went on to explain all of the other side effects, many of which I had been experiencing, but hadn’t even considered that they might have been down to my contraception. She also went on to tell me that my extreme mood swings were very likely a product of an incredibly severe hormone imbalance which had been built up from my unusually long use of the injection: usually woman only used the injection for two or three years before swapping to something different. The doses of hormone are so big that if used over a prolonged period of time they can cause some catastrophic side effects.

The nurse then took the time to talk me through exactly how lots of different methods of contraception actually work – something that I had been virtually oblivious to previously. She explained to me how I should now swap to a pill which contained the same hormone as my injections had, but in much smaller, daily doses. This would gradually reduce my hormone imbalance and should stop some of the side effects. She also explained to me how different pills work differently for different women – and walked me through all of the possible side effects I could expect, and other contraception methods I could try. I have now been off the injection for several years and can happily report that my mental health is better than ever before, and I finally feel in control of my body. I have found a new method of contraception which suits me, and I am fully aware of the hormone it uses, and the side effects it can cause.

While my hormone imbalance was effectively brought about by my own naivety, and failure to research the contraception I was being given, I partially blame the controversy and stigma in today’s society associated with talking openly about contraception. While this is something that is certainly being tackled head on today by many organisations in the UK, I can’t help but feel that sex education in schools is failing hundreds of thousands of young people (especially young women). If I had had lessons about contraception, then I honestly believe I wouldn’t have found myself with a horrific hormone imbalance, and extreme mood swings that I had to deal with for many years.

You can keep up with Alex’s slimming world journey on her Instagram @operationweddingdress_sw

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s